Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 54, NWS Cheyenne, WY

May 27, 2018Cheyenne County, Kimball County, Morrill County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at May 27, 2018, 5:51 PM MDT for Cheyenne County, Kimball County, Morrill County, Nebraska. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 2018, 5:51 PM MDT (23:51 UTC)
Expired
May 27, 2018, 6:30 PM MDT
In force
39 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cheyenne County, NE, Kimball County, NE, Morrill County, NE

The radar

The Cheyenne radar (KCYS), 133 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 12:05 PM MDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.9 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4365 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:00 PM MDT, 3 hours 51 minutes earlier.

Area forecast discussion, May 27, 2:00 PM MDT, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
200 PM MDT Sun May 27 2018

.SHORT TERM...(This evening through Monday)
Issued at 120 PM MDT Sun May 27 2018

...Mesoscale update...

...SEVERE THUNDERSTORM WATCH 123 IN EFFECT UNTIL 8 PM MDT THIS
EVENING...

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

A few storms have developed west of the Laramie Range in the higher
terrain to the west of Interstate 25. Visible satellite also
showed agitated cumulus south across the front range of
colorado.This is indicative of the unstable environment with
steep lapse rates and between 1500 and 2500 j/kg of MLCAPE. The
latest observations from the KCYS Vertical Wind Profiler show
15-20 kts 0-1 km shear and 40+ kts 0-3 km shear. This is very
favorable for low level updraft rotation with discrete storms. Mid
level mesocyclones have been noted in several storms to the west.
As storms move off the higher terrain and into the low level
moisture, they will pose a threat for large hail, damaging winds,
and an isolated tornado or two. One question that remains is the
quality of the low level moisture. Cheyenne has held steady in the
mid 50s which would keep T/TD spreads relatively low. This would
help keep LCLs lower and potential increase the threat for a
tornado. The other question is storm coverage. If many storms form
and the moisture content is too low, storm interactions and
outflow should shift the focus toward damaging winds and large
hail as storms congeal. Trends will continue to be monitored as
more storms develop and move into a favorable environment for
severe weather.

...Today, Tonight...

Rounds of showers and thunderstorms will develop and move slowly
northeastward. Some storms could be severe and produce large
hail, damaging winds, and isolated tornadoes. There will also be a
threat for flash flooding as storms congeal into a cluster after
sunset. Will continue the Flash Flood watch until midnight
tonight. Overall forecast is on track and not much was changed
from the last issuance. Clouds will limit the temperatures
somewhat tomorrow especially if showers and thunderstorms persist
through the night, as some models suggest. This also lends
importance to the severe threat for Monday. Details with that
environment will be affected by what happens with the convection
today. A few severe storms will be possible with large hail,
strong winds, and an isolated tornado.

.LONG TERM...(Monday night through Sunday)
Issued at 120 PM MDT Sun May 27 2018

An active period of weather is expected through the long term as
an upper low moves slowly across the plains. Showers and
thunderstorms ongoing Monday night will continue overnight into
Tuesday. Models show good QPF signals across the area thanks to
the lift from the upper level low. The rain and clouds should keep
high temperatures cooler on Tuesday with some more showers and
thunderstorms. The severe threat is low for Tuesday but could
possibly increase as models converge on a solution. Wednesday
will start a bit of a warm up trend as as showers and storms
become more isolated through the period. High temperatures will
be back up into the low to mid 80s across southeastern Wyoming and
western Nebraska by Wednesday afternoon. Thursday will be the
warmest day of the week with upper 80s to near 90 returning to the
Panhandle. Isolated showers and storms will be possible along an
approaching cool front Friday and Saturday along with some
stronger west winds along the front. Temps on Sunday will be more
mild as a shortwave ridge builds in. This will keep most of the
rain chances at bay in the longer term.

&&

.AVIATION...(For the 18Z TAFS through Monday morning)

Main forecast challenge will be the timing and coverage of
convection this afternoon and possibly through tonight.
Thunderstorms are expected to develop between 19z to 22z for the
southeast Wyoming terminals, but closer to 23z Sunday to 03z Monday
for western Nebraska. There is indication that showers and
thunderstorms may redevelop late this evening through tonight, so
kept a mention of VCTS through the overnight hours.  In addition,
some low stratus and fog is possible after 09z and into Monday
morning, mainly for KLAR and KCYS.

&&

.FIRE WEATHER...
Issued at 120 PM MDT Sun May 27 2018

Fire weather concerns are low through the period. An upper level
low pressure system will bring active weather to Wyoming and
Nebraska. Rounds of showers and thunderstorms will keep relative
humidities high and bring wetting rain through the week limiting
the overall fire danger.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Flash Flood Watch until midnight MDT tonight for WYZ101>103-
 106>108. Severe Thunderstorm Watch 123 until 8 pm MDT for
WYZ101-119

NE...Flash Flood Watch until midnight MDT tonight for NEZ095-096.
 Severe Thunderstorm Watch 123 until 8 pm MDT.

&&

SHORT TERM...ADL
LONG TERM...ADL
AVIATION...TJT
FIRE WEATHER...ADL
Hazardous weather outlook, May 27, 12:58 PM MDT, 4 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1258 PM MDT Sun May 27 2018

WYZ101-103>119-281900-
Converse County Lower Elevations-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
1258 PM MDT Sun May 27 2018

This hazardous weather outlook is for southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A Severe Thunderstorm Watch is in effect for southeast Wyoming
this afternoon until 800 pm MST. Thunderstorms are currently
developing south of Interstate 80, but will gradually move north
and east through the afternoon. A few storms could be severe,
with large hail and damaging winds the primary hazards. A brief
tornado is also possible.

In addition, some storms will likely produce heavy rainfall. This
may lead to localized flash flooding. A Flash Flood Watch has been
issued for portions of east central Wyoming and the northern
Nebraska Panhandle.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Scattered to numerous thunderstorms are possible again on Monday
afternoon and evening, especially along and east of the Laramie
Range.

Thunderstorms are possible again on Monday afternoon and evening,
especially along and east of the Laramie Range. A few storms could
be severe, with large hail, damaging winds, and perhaps an
isolated tornado.

.Spotter information statement...

Spotters are urged to report severe weather to the National
Weather Service.

NEZ002-003-019>021-054-055-095-096-WYZ102-281900-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Niobrara County-
1258 PM MDT Sun May 27 2018

This hazardous weather outlook is for portions of western
Nebraska and east central Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A Severe Thunderstorm Watch is in effect until 800 pm MST, but
this Watch will likely be extended through late this evening.
Thunderstorms are currently developing south of Interstate 80
across southeast Wyoming, but will gradually move north and east
through the afternoon. A few storms could be severe, with large
hail and damaging winds the primary hazards.

In addition, some storms will likely produce heavy rainfall. This
may lead to localized flash flooding. A Flash Flood Watch has been
issued for portions of east central Wyoming and the northern
Nebraska Panhandle.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Scattered to numerous thunderstorms are possible again on Monday
afternoon and evening, especially along and east of the Laramie
Range.

Thunderstorms are possible again on Monday afternoon and evening,
especially along and east of the Laramie Range. A few storms could
be severe, with large hail, damaging winds, and perhaps an
isolated tornado.

.Spotter information statement...

Spotters are urged to report severe weather to the National
Weather Service.

In the hours before

Local storm report, May 27, 4:22 PM MDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
422 PM MDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TORNADO          3 W WHITAKER            41.41N 104.93W
05/27/2018                   LARAMIE            WY   TRAINED SPOTTER

            LARGE TORNADO 3 MILES WEST OF INTERSTATE 25.

&&

RCOX
Local storm report, May 27, 4:23 PM MDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
423 PM MDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             23 W CHEYENNE           41.14N 105.23W
05/27/2018  M1.00 INCH       LARAMIE            WY   TRAINED SPOTTER

&&

BCHAPMAN
Local storm report, May 27, 4:31 PM MDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
431 PM MDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FUNNEL CLOUD     30 N CHEYENNE           41.58N 104.79W
05/27/2018                   LARAMIE            WY   TRAINED SPOTTER

            NEAR MILE MARKER 40

&&

BCHAPMAN
Special weather statement, May 27, 5:12 PM MDT, 39 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
512 PM MDT SUN MAY 27 2018

WYZ101-103-280000-
Converse County Lower Elevations WY-North Laramie Range WY-
512 PM MDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CONVERSE COUNTY UNTIL 600
PM MDT...

At 512 PM MDT, Doppler radar was tracking a strong thunderstorm near
Douglas, moving north at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Douglas.

This includes Interstate 25 in Wyoming between mile markers 131 and
151.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 800 PM MDT for
east central Wyoming.

LAT...LON 4270 10512 4269 10555 4311 10586 4325 10534
TIME...MOT...LOC 2312Z 171DEG 20KT 4279 10545

Allen
Special weather statement, May 27, 5:13 PM MDT, 38 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
513 PM MDT SUN MAY 27 2018

WYZ106>108-280000-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-
513 PM MDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GOSHEN AND
SOUTHEASTERN PLATTE COUNTIES UNTIL 600 PM MDT...

At 513 PM MDT, Doppler radar was tracking a strong thunderstorm near
Grayrocks Reservoir, or 10 miles east of Wheatland, moving north at
25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Wheatland, Guernsey, Chugcreek, Y-O Ranch, Grayrocks Reservoir,
Slater, Guernsey Campground and Hartville.

This includes Interstate 25 in Wyoming between mile markers 64 and
68.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 800 PM MDT for
southeastern Wyoming.

LAT...LON 4187 10459 4185 10491 4237 10497 4239 10457
TIME...MOT...LOC 2313Z 172DEG 22KT 4206 10476

Allen
Special weather statement, May 27, 5:42 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
542 PM MDT SUN MAY 27 2018

WYZ107-108-280030-
East Platte County WY-Goshen County WY-
542 PM MDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOSHEN AND
SOUTHEASTERN PLATTE COUNTIES UNTIL 630 PM MDT...

At 542 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Chugwater, or 25 miles southeast of Wheatland, moving
north at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Slater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 800 PM MDT for
southeastern Wyoming.

LAT...LON 4170 10473 4210 10488 4213 10451 4172 10450
      4170 10464
TIME...MOT...LOC 2342Z 172DEG 22KT 4176 10466

Allen

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 6:48 PM MDTSpecial Weather StatementCYS42 min
May 26, 7:37 PM MDTSpecial Weather StatementCYSCarbon38 min
May 26, 9:05 PM MDTSpecial Weather StatementCYSConverse40 min
May 27, 2:58 AM MDTFlash Flood WatchCYSAlbany, Converse, Goshen, Laramie, Niobrara, Platte21 hr
May 27, 12:59 PM MDTSevere Thunderstorm WarningCYSAlbany23 min
May 27, 2:15 PM MDTSevere Thunderstorm WarningCYSAlbany, Laramie31 min
May 27, 2:43 PM MDTTornado Warning Tornado observedCYSAlbany, Laramie32 min
May 27, 2:56 PM MDTSevere Thunderstorm WarningCYSAlbany30 min
May 27, 3:08 PM MDTTornado Warning Tornado observedCYSAlbany, Laramie8 min
May 27, 3:18 PM MDTSpecial Weather StatementCYS42 min
May 27, 3:21 PM MDTTornado Warning Tornado observedCYSLaramie24 min
May 27, 3:28 PM MDTSevere Thunderstorm WarningCYSAlbany, Converse, Platte47 min
May 27, 3:33 PM MDTSpecial Weather StatementCYSAlbany42 min
May 27, 3:41 PM MDTSpecial Weather StatementCYS49 min
May 27, 3:42 PM MDTTornado Warning Tornado observedCYSLaramie48 min
May 27, 3:48 PM MDTAreal Flood AdvisoryCYSAlbany, Laramie3 hr
May 27, 4:05 PM MDTTornado Warning Tornado observedCYSAlbany, Converse, Platte40 min
May 27, 4:08 PM MDTSpecial Weather StatementCYSLaramie52 min
May 27, 4:15 PM MDTTornado WarningCYSGoshen, Laramie, Platte45 min
May 27, 4:17 PM MDTSevere Thunderstorm WarningCYSLaramie43 min
May 27, 4:29 PM MDTTornado WarningCYSAlbany, Converse, Platte20 min
May 27, 4:32 PM MDTSevere Thunderstorm WarningCYSConverse29 min
May 27, 4:42 PM MDTAreal Flood AdvisoryCYSAlbany, Converse, Platte3 hr
May 27, 4:47 PM MDTFlash Flood WarningCYSAlbany, Laramie3 hr
May 27, 5:00 PM MDTTornado WarningCYSLaramie19 min
May 27, 5:12 PM MDTSpecial Weather StatementCYSConverse48 min
May 27, 5:13 PM MDTSpecial Weather StatementCYSPlatte47 min
May 27, 5:42 PM MDTSpecial Weather StatementCYSPlatte48 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.